Alert archive / Wyoming / Special Weather Statements in 2016

Special Weather Statement, NWS Cheyenne, WY

August 7, 2016Niobrara County, Wyoming

NWS Cheyenne, WY issued this special weather statement at Aug 7, 2016, 8:37 PM MDT for Niobrara County, Wyoming. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2016, 8:37 PM MDT (02:37 UTC)
Expired
Aug 7, 2016, 9:15 PM MDT
In force
38 min
Issued by
NWS Cheyenne, WY

County Niobrara County, WY

The radar

The Rapid City radar (KUDX), 142 km from the middle of the area, began a volume at 02:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KRAP), launched 00:00Z, 2.6 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2016-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 966 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2016-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
966 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
1514 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

542 
WWUS85 KCYS 080237
SPSCYS

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
837 PM MDT SUN AUG 7 2016
 
WYZ102-080315-
NIOBRARA COUNTY WY-
837 PM MDT SUN AUG 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NIOBRARA COUNTY
UNTIL 915 PM MDT...

AT 837 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR CLARETON TO 11 MILES WEST OF REDBIRD.
MOVEMENT WAS NORTHEAST AT 45 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

THESE STORMS WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
NIOBRARA COUNTY.

LAT...LON 4340 10406 4319 10455 4350 10466 4351 10442
      4350 10406
TIME...MOT...LOC 0237Z 209DEG 41KT 4372 10462 4326 10450 

$$

RUBIN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this special weather statement went out at Aug 7, 6:01 PM MDT, 2 hours 36 minutes earlier.

Area forecast discussion, Aug 7, 6:01 PM MDT, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
601 PM MDT SUN AUG 7 2016

.SHORT TERM...(This evening through Tuesday night)
Issued at 202 PM MDT Sun Aug 7 2016

Pretty quiet across the CWA early this afternoon but a bit of
convection beginning to fire mainly over the Colorado mtns. Still
expect some to develop northward into the CWA by late afternoon
then diminish this evening. Low clouds have mixed out of the
western Panhandle but holding across the central sections. This
cloudiness should spread back west overnight on southeasterly
winds and expect to see cloudy conditions over much of the plains
later tonight with some fog once again mainly over the Panhandle.

A weak upper wave will move across the region Monday afternoon and
evening and should set off widely scattered showers and storms
initially over the se Wy mtns then progressing eastward late in
the afternoon and evening. A few strong storms possible mainly
over the Panhandle with CAPES in excess of 2000 J/KG there but
shear limited. Activity should end/move out in the evening as the
upper wave moves farther east. Tuesday will be quite warm across
the CWA with max temps in the 90s across the plains. Somewhat
drier air and some subsidence behind the aforementioned wave
should act to limit convection to mainly around the mtns.

.LONG TERM...(Wednesday through Saturday night)
Issued at 202 PM MDT Sun Aug 7 2016

A weak surface trough situated over the southern Nebraska
panhandle early Wednesday morning could bring a few light rain
showers to this area. Increasing mid and upper level subtropical
moisture in the afternoon will allow for a broader coverage of
convection through the evening across the forecast area. The
lower levels still look quite dry with no llvl moisture advection
evident in the models, so can't rule out a chance for dry
thunderstorms. In addition, the early afternoon timeframe along
and west of the Laramie Range could see breezy southwest winds
along with humidities dropping into the low teens, so will still
have to keep an eye out for near critical fire weather conditions
as well. A cold front dropping south across the forecast area on
Thursday will bring cooler temps and lighter winds, while fairly
energetic southwest flow remains overhead within the fetch of
subtropical moisture. Although overall instability is progged to
be rather meager Thursday afternoon, LI values indicate there
still exists a good chance for scattered showers and t-storms in
the afternoon. GFS shows deep layer shear to be on the order of
30kts, so wouldn't be surprised to see an isolated stronger storm
or two. Models then show an upper trough moving across the Rockies
Thursday night and Friday which should maintain the cooler temps
through Saturday as we transition to northwest flow aloft. Chances
for more isolated showers and thunderstorms will continue through
Saturday in this flow pattern, with a return of stratus/fog Friday
night.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 557 PM MDT Sun Aug 7 2016

Wyoming TAFS...VFR prevails. Isolated thunderstorms until 03Z.
IFR at Cheyenne in low clouds and fog from 10Z to 15Z. Gusts to
25 knots after 15Z.

Nebraska TAFS...VFR prevails, except for IFR from 04Z to 15Z at
Chadron, Alliance and Sidney. Gusts to 23 knots after 15Z.

&&

.FIRE WEATHER...
Issued at 202 PM MDT Sun Aug 7 2016

Fire weather concerns will remain low on Monday then begin
increasing especially over western districts by the middle of the
week. Some monsoonal flow will keep chances for mainly afternoon
and evening showers and storms though coverage looks like it will
decrease over the next few days. Winds will become rather breezy
over western districts Tuesday onward which will increase the fire
concerns.

&&

.CYS Watches/Warnings/Advisories...
WY...None.
NE...None.
&&

SHORT TERM...RE
LONG TERM...RJM
AVIATION...RUBIN
FIRE WEATHER...RE
Hazardous weather outlook, Aug 7, 3:29 AM MDT, 17 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
329 AM MDT SUN AUG 7 2016

WYZ103>106-109>117-080930-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
329 AM MDT SUN AUG 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON.
SOME OF THESE STORMS COULD BE STRONG WITH SMALL HAIL AND GUSTY
WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO SCATTERED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS WILL DEVELOP EACH DAY. SEVERE WEATHER IS NOT
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119-
080930-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-EAST PLATTE COUNTY-GOSHEN COUNTY-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
329 AM MDT SUN AUG 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA...EAST CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

PATCHY FOG WILL DEVELOP ALONG AND EAST OF THE INTERSTATE 25
CORRIDOR. THE FOG WILL PERSIST THROUGH EARLY THIS MORNING.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON.
SOME OF THESE STORMS COULD BE STRONG WITH SMALL HAIL AND GUSTY
WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO SCATTERED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS WILL DEVELOP EACH DAY. SEVERE WEATHER IS NOT
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

In the hours before

Local storm report, Aug 7, 5:57 PM MDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
557 PM MDT SUN AUG 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     HAIL             10 N CHEYENNE           41.29N 104.79W
08/07/2016  M1.25 INCH       LARAMIE            WY   NWS EMPLOYEE

&&

MJAMSKI
Special weather statement, Aug 7, 6:07 PM MDT, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
607 PM MDT SUN AUG 7 2016

WYZ101-080045-
CONVERSE COUNTY LOWER ELEVATIONS WY-
607 PM MDT SUN AUG 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CONVERSE COUNTY
UNTIL 645 PM MDT...

AT 607 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR ROLLING HILLS ESTATES...OR 24 MILES NORTHEAST OF
CASPER...MOVING NORTH AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF WEST CENTRAL
CONVERSE COUNTY.

LAT...LON 4292 10586 4294 10595 4326 10607 4315 10549
TIME...MOT...LOC 0007Z 199DEG 19KT 4299 10590

RUBIN
Special weather statement, Aug 7, 6:53 PM MDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
653 PM MDT SUN AUG 7 2016

WYZ101-103-105-107-080130-
SHIRLEY BASIN WY-NORTH LARAMIE RANGE WY-
CONVERSE COUNTY LOWER ELEVATIONS WY-EAST PLATTE COUNTY WY-
653 PM MDT SUN AUG 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CONVERSE...NORTHWESTERN
PLATTE AND NORTHEASTERN ALBANY COUNTIES UNTIL 730 PM MDT...

AT 653 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 10 MILES SOUTHEAST OF PINE TREE JUNCTION TO 15
MILES NORTH OF DOUGLAS TO 11 MILES WEST OF GARRETT. MOVEMENT WAS EAST
AT 30 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...
  GARRETT AROUND 715 PM MDT.
  FRIEND PARK CAMPGROUND AND LARAMIE PEAK AROUND 730 PM MDT.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 125 AND
144.

LAT...LON 4307 10495 4208 10547 4205 10591 4295 10538
      4349 10579 4350 10529
TIME...MOT...LOC 0053Z 248DEG 25KT 4349 10566 4298 10530 4210 10582

RUBIN
Special weather statement, Aug 7, 7:33 PM MDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
733 PM MDT SUN AUG 7 2016

WYZ101-103-107-080230-
NORTH LARAMIE RANGE WY-CONVERSE COUNTY LOWER ELEVATIONS WY-
EAST PLATTE COUNTY WY-
733 PM MDT SUN AUG 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CONVERSE...
NORTHWESTERN PLATTE AND NORTHEASTERN ALBANY COUNTIES UNTIL 830 PM
MDT...

AT 733 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHEAST OF ESTERBROOK CAMPGROUND...OR 17 MILES SOUTHEAST OF
DOUGLAS...MOVING EAST AT 20 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  SIBLEY PEAK AROUND 805 PM MDT.
  GLENDO AROUND 810 PM MDT.
  GLENDO RESERVOIR AROUND 815 PM MDT.
  TWO MOON CAMPGROUND AROUND 820 PM MDT.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 103 AND
131.

LAT...LON 4243 10531 4270 10534 4273 10490 4234 10488
TIME...MOT...LOC 0133Z 267DEG 16KT 4253 10524

RUBIN
Special weather statement, Aug 7, 8:28 PM MDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
828 PM MDT SUN AUG 7 2016

WYZ101>103-106>108-080330-
NIOBRARA COUNTY WY-NORTH LARAMIE RANGE WY-GOSHEN COUNTY WY-
CONVERSE COUNTY LOWER ELEVATIONS WY-EAST PLATTE COUNTY WY-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY WY-
828 PM MDT SUN AUG 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GOSHEN...EAST CENTRAL
CONVERSE...SOUTHERN NIOBRARA...CENTRAL PLATTE AND EASTERN ALBANY
COUNTIES UNTIL 930 PM MDT...

AT 828 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 8 MILES SOUTHWEST OF LANCE CREEK TO NEAR SIBLEY
PEAK TO 9 MILES NORTHWEST OF WESTVIEW CIRCLE. MOVEMENT WAS EAST AT 40
MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...
  GUERNSEY CAMPGROUND AROUND 845 PM MDT.
  WHEATLAND...GUERNSEY AND LAKEVIEW NORTH AROUND 850 PM MDT.
  CHUGCREEK AND Y-O RANCH AROUND 855 PM MDT.
  GRAYROCKS RESERVOIR AROUND 910 PM MDT.
  JAY EM AROUND 915 PM MDT.
  FORT LARAMIE AND FORT LARAMIE NATIONAL HISTORIC SITE AROUND 925 PM
  MDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE HARTVILLE...HWY 85
AT DRY RAWHIDE CREEK AND LOST SPRINGS.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 76 AND
111.

LAT...LON 4299 10406 4235 10419 4193 10462 4209 10537
      4243 10506 4299 10483
TIME...MOT...LOC 0228Z 272DEG 33KT 4291 10474 4239 10495 4214 10523

RUBIN
Special weather statement, Aug 7, 8:37 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
837 PM MDT SUN AUG 7 2016

WYZ102-080315-
NIOBRARA COUNTY WY-
837 PM MDT SUN AUG 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NIOBRARA COUNTY
UNTIL 915 PM MDT...

AT 837 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR CLARETON TO 11 MILES WEST OF REDBIRD.
MOVEMENT WAS NORTHEAST AT 45 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

THESE STORMS WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
NIOBRARA COUNTY.

LAT...LON 4340 10406 4319 10455 4350 10466 4351 10442
      4350 10406
TIME...MOT...LOC 0237Z 209DEG 41KT 4372 10462 4326 10450

RUBIN

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 6:07 PM MDTSpecial Weather StatementCYSConverse38 min
Aug 7, 6:53 PM MDTSpecial Weather StatementCYSConverse37 min
Aug 7, 7:33 PM MDTSpecial Weather StatementCYSPlatte57 min
Aug 7, 8:28 PM MDTSpecial Weather StatementCYSPlatte62 min
Aug 7, 9:26 PM MDTSpecial Weather StatementCYSGoshen64 min
Aug 7, 10:26 PM MDTSpecial Weather StatementCYSGoshen64 min
Aug 7, 10:28 PM MDTSevere Thunderstorm WarningCYSGoshen, Platte62 min
Aug 7, 11:01 PM MDTFlash Flood WarningCYSGoshen, Platte3 hr
Aug 8, 2:47 AM MDTFire Weather WatchCYS17 hr
Aug 8, 3:50 PM MDTSpecial Weather StatementCYSNiobrara40 min
Aug 8, 2:26 AM MDTSpecial Weather StatementCYSScotts Bluff49 min
Aug 8, 3:52 PM MDTSpecial Weather StatementCYSSioux53 min
Aug 8, 4:10 PM MDTSpecial Weather StatementCYSBanner65 min
Aug 8, 4:44 PM MDTSevere Thunderstorm WarningCYSCheyenne, Morrill61 min
Aug 8, 5:46 PM MDTSpecial Weather StatementCYSCheyenne59 min

Nearby

Special Weather Statements in Wyoming, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.